Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Flowerchild123

Birth control for acne

Recommended Posts

I’ve been taking Sprintec for my acne and it’s been two months. I’m still breaking out but I’ve read that it can take up to three months to really start working. Is this true? I’ve also been on ortho tri cyclen lo, Junel fe, lo Loestrin fe, and gianvi. Gianvi helped my acne a lot but since it’s a generic of yaz I was scared because of the higher risk of blood clots. Junel fe didn’t help and neither did lo Loestrin fe. Ortho tri cyclen lo helped a bit but I was told that since the hormones change every week that could be causing my breakouts. It’s also important to mention that I have a mild case of PCOS. I did some research and found that Sprintec had low androgenic activity therefore it could be more helpful for acne suffers. If anyone has any advice, I’d love to hear it. Oh and I have also tried spirolactone but couldn’t deal with the dizziness/nausea it caused. I’m at the end of my rope with what to do about my hormonal acne. Any suggestions would be helpful.

Share this post


Link to post
Share on other sites

PCOS can for sure cause hormone imbalance leading to acne. If you are not doing anything to decrease the excess androgen being created by PCOS. Then even though you are taking birth control to increase baseline estrogen which is known to give women their supple looking skin. You will still have a hormone imbalance due to the androgen from PCOS. My recommendation would be to get an FSH and estrogen blood test to find out what your hormone levels are.

I believe your acne issues are related to excess androgen, the reason "Gianvi" helped is because it has anti-androgenic properties from its active ingredient "drospirenone". Whereas "tri-sprintec" a generic from of "Ortho tri cyclen" has no such property.

If you want to you could start drinking spearmint tea or tea leaf water daily. This will lower androgen production from your ovaries. Mind you if do this for 15 or 30 days prior to your FSH blood test it will skew results with lower androgen levels.

Medical article to backup my claims about mint's properties as an androgen inhibitor. https://www.ncbi.nlm.nih.gov/pubmed/19585478

As for Gianvi, the same amount of active ingredients are found it in when compared to "Yaz" meaning they carry the same risk factors from the active ingredients including clotting. (The ingredient responsible for clotting is drospirenone). I would not recommend taking that strictly for acne. If you do decide to do that I would recommend monthly blood tests for coagulation studies specifically "INR" to see if your INR is to low meaning high clotting factor. As well as the mint tea treatment to decrease androgen even further.

Wish you the best of luck.

Edited by Polyothix

Share this post


Link to post
Share on other sites

Hi I'm on an antibiotic called trimethroprim antibiotics and I highly recommend u try it ya unfortunately it does take a while for medication to reach your skin. I was on spriloactone, topicals, minocycline, dianette. Etc. To be honest keep going for another little while with the spintec. Roaccutane is a last resort did you hear of Roaccutane?  Oh and gel cleansers - twice a day oil free moisturiser, Change towels and pillowcases regularly and drink water and oh no processed foods like chips or burgers or packet foods eat healthy like fruit, fish, veg, fibre. Some people say 'cut out dairy' and sugar but I don't think so either it's just to much sebum (oil) in the skin. X

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×